International Journal of Differential Equations

International Journal of Differential Equations / 2016 / Article

Research Article | Open Access

Volume 2016 |Article ID 6346780 | 3 pages | https://doi.org/10.1155/2016/6346780

Positive Stabilization of Linear Differential Algebraic Equation System

Academic Editor: Patricia J. Y. Wong
Received28 Apr 2016
Accepted17 Jul 2016
Published03 Aug 2016

Abstract

We study in this paper the existence of a feedback for linear differential algebraic equation system such that the closed-loop system is positive and stable. A necessary and sufficient condition for such existence has been established. This result can be used to detect the existence of a state feedback law that makes the linear differential algebraic equation system in closed loop positive and stable.

1. Introduction

We consider the following linear time invariant differential algebraic equation system:where and are real constant coefficient matrices. In the mathematical control literatures, the variables in (1), namely, and , denote state and control, respectively. The model of this kind often arises naturally in broad applications because its form is more general than the representations currently used for design and analysis of control systems, so that it is more suitable to describe physical systems. The differential algebraic models are often used in several areas of application such as biology [1] and electrical circuit [2].

As a model, many variables in these systems involve quantities that are intrinsically nonnegative, such as absolute temperatures, concentration of substances in chemical processes, level of liquids in tanks, and number of proteins. These examples belong to the important class of systems which have the property that the state is nonnegative whenever the initial conditions are nonnegative. Hence, the mathematical model describing these systems must take into account this nonnegativity constraint. This leads to the notion of positive differential algebraic equation system [3]. Although positive systems have been actively researched and many results have been reported (see, e.g., [3, 4] and references therein), the literature of positive differential algebraic systems is much more limited. In particular, the fundamental issue of characterizing the stability of positive differential algebraic equation system has only been addressed in [3, 5, 6]. In [3], the stability of positive differential algebraic equation system was investigated by making unnecessary assumptions and general necessary and sufficient conditions were proposed by means of Linear Programming (LP). In [5], the characteristic of feedback of positive LTI continuous singular systems is given only for the case of Index 1. However, the crucial issue of stabilization still remains unexplored to date. The aim of this paper is to present the first attempt to tackle this important problem. Thus, we present in this short paper a novel approach to detect the existence of a state feedback law that makes the linear differential algebraic equation system in closed loop positive and stable. The remainder of the paper is structured as follows. Section 2 gives formulation of the problem and some basic material required to develop the proposed approach. The main result is considered in Section 3 and finally some conclusions are given.

2. Materials and Problem Formulation

In this section, we present some basic materials which will be needed in the sequel. Shortly, system (1) will be written as a matrix pair In the case of , system (1) is called regular if for some , and it is called irregular otherwise. Furthermore, the index of system (1), denoted by , is a smallest nonnegative integer such that If the pair is regular, then there exists a solution of (1) which is given in [6] as follows: where , , , , and superscript denotes the Drazin inverse of corresponding square matrix. Further details on the Drazin inverse can be found in [7].

The differential algebraic equation system (1) with is called positive if for any admissible initial state and all control such that with ; , then, In addition, it is called stable if for all admissible [6], where denote the set of real vectors of components in which each component is nonnegative.

In this paper, the problem to deal with is to find a feedback for some matrices for system (1) such that the resulting closed-loop systemis regular, positive, and stable.

By referring to [3, 6], let us recall the basic background of this type of equation system.

Theorem 1. If , then system (3) with is positive if and only if there exists such that

Theorem 2. If system (3) with is positive, then it is stable if and only if there exists such that .

3. Results

In light of Theorems 1 and 2 proposed in [3, 6], we have to find a matrix such that(a) exists for some ,(b) for some ,(c), for some , where The existence of these matrices are given in the subsequent result.

Theorem 3. Consider system (1) with regular. Then, the following statements are equivalent:(1)There exists a stabilizing matrix such that the feedback control for system (1) makes the closed-loop system positive and stable.(2)There exists , such that(i) exists,(ii)for , the two things subsequently hold:where and are the rows of the matrix

Proof. It is clear that the closed-loop system is given byand exists for some due to the regularity of Note that Now, define From (7), we have which amounts to saying that (7) is equivalent to the positivity of the closed-loop system, that is, condition (b). Furthermore, from (6), we have where and , which amounts to saying that (6) is equivalent to the stability of the closed-loop system, that is, condition (c).

Furthermore, let us discuss an example illustrating Theorem 3.

Example 4. Consider the linear differential algebraic equation system in (1) with

It is easy to show that the system under consideration is positive but unstable. Our goal is to design a state feedback controller such that the closed-loop system is positive and stable simultaneously. For this goal, an appropriate matrix can be obtained from Theorem 3. By a little calculation, we find, for example, , such that which is clearly a positive and stable system.

4. Conclusion

A necessary and sufficient condition for existence of a feedback for linear differential algebraic equation system such that the closed-loop system is positive and stable has been established. This result can be used to detect the existence of a state feedback law that makes the linear differential algebraic equation system in closed loop positive and stable.

Competing Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

References

  1. S. Iwami, Y. Takeuchi, and X. Liu, “Avian-human influenza epidemic model,” Mathematical Biosciences, vol. 207, no. 1, pp. 1–25, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  2. T. R. Ricciardi, D. Salles, W. Freitas, and X. Wang, “Dynamic modeling of inverter-based distributed generators with voltage positive feedback anti-islanding protection,” in Proceedings of the iREP Symposium Bulk Power System Dynamics and Control (iREP '10), pp. 1–7, Rio de Janeiro, Brazil, August 2010. View at: Publisher Site | Google Scholar
  3. M. Ait Rami and D. Napp, “Characterization and stability of autonomous positive descriptor systems,” IEEE Transactions on Automatic Control, vol. 57, no. 10, pp. 2668–2673, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  4. T. Kaczorek, “Strong stability of positive and compartmental linear systems,” Bulletin of the Polish Academy of Sciences, vol. 56, no. 1, pp. 3–7, 2008. View at: Google Scholar
  5. Muhafzan, “On the characterization feedback of positive LTI continuous singular systems of index 1,” Advanced Studies in Theoretical Physics, vol. 8, no. 27, pp. 1185–1190, 2014. View at: Google Scholar
  6. E. Virnik, “Stability analysis of positive descriptor systems,” Linear Algebra and its Applications, vol. 429, no. 10, pp. 2640–2659, 2008. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. S. L. Campbell, C. D. Meyer, and N. J. Rose, “Applications of the Drazin inverse to linear systems of differential equations with singular constant coefficients,” SIAM Journal on Applied Mathematics, vol. 31, no. 3, pp. 411–425, 1976. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2016 Muhafzan. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

690 Views | 287 Downloads | 1 Citation
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.